Hail, Hill
- When
- February 24, 10:10 AM CST
- Where
- Hill County, 4.43 mi NE of Huron
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.094, -97.295
Nickel size hail was reported near Grub Hill.
A line of thunderstorms developed ahead of a dryline and cold front. Most of the storms occurred along and east of Interstate 35 and south of Interstate 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A line of thunderstorms developed ahead of a dryline and cold front. Most of the storms occurred along and east of Interstate 35 and south of Interstate 30. One report of nickel size hail was received in Hill County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 24, 5:31 AM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 531 AM CST THU FEB 24 2011 .AVIATION... CONCERNS FOR THE METROPLEX... 1. BORDERLINE IFR/MVFR CONDITIONS THIS MORNING 2. THUNDERSTORMS POSSIBLE LATE MORNING 3. CROSS WIND ISSUES THIS AFTERNOON. A DRY LINE EAST OF A LUBBOCK TO MIDLAND LINE BEFORE DAYBREAK WILL MOVE QUICKLY EAST THIS MORNING...AND EXTEND JUST EAST OF THE INTERSTATE 35 CORRIDOR 18-19Z. CEILINGS AROUND 1000 FEET ARE EXPECTED TO PREVAIL THIS MORNING. AS THE DRY LINE APPROACHES WE WILL SEE A CHANCE OF THUNDERSTORMS 16-19Z. THE LOW CLOUDS WILL BE SWEPT TO THE EAST AS THE DRY LINE APPROACHES. BY 19Z...EXPECT THE DRY LINE TO HAVE MOVED THROUGH THE METROPLEX TAF SITES WITH WESTERLY WINDS AROUND 20 KNOTS WITH GUSTS OVER 30 KNOTS POSSIBLE. THESE WINDS MAY CAUSE SOME CROSS WIND PROBLEMS. THE WINDS WILL DECREASE AFTER SUNSET AND SHIFT TO THE NORTHWEST AS A COLD FRONT MOVES THROUGH DURING THE EVENING. 58 && .PREV DISCUSSION... /ISSUED 425 AM CST THU FEB 24 2011/ THE CLOSED LOW THAT WAS OFF THE COAST OF BAJA THIS TIME YESTERDAY IS NOW AN OPEN TROUGH FAST APPROACHING WEST TEXAS. DOWNSTREAM THUNDERSTORMS HAVE DEVELOPED BETWEEN MIDLAND/ODESSA AND LUBBOCK IN THE VICINITY OF THE DRYLINE AND DEVELOPING SFC LOW. STORM MOTION IS NORTHEAST...BUT EXPECT THE CONVECTION TO TRANSLATE EASTWARD AS THE LOW-LEVEL BOUNDARY BEGINS MOVING EAST. UNLIKE TYPICAL DIURNAL DRYLINE EVOLUTION...EXPECT THE SURFACE BOUNDARY WILL BEGIN MOVING EAST BEFORE DAYBREAK. STRONG MID-LEVEL WINDS PERPENDICULAR TO THE ORIENTATION OF THE DRYLINE HAVE A TENDENCY TO MECHANICALLY FORCE THE BOUNDARY EASTWARD...OFTEN RESULTING IN A DRYLINE BULGE WHERE THE WINDS ARE MAXIMIZED. WITH 850-700MB WINDS PROGGED TO EXCEED 50KTS...HAVE FAVORED THE AGGRESSIVE NAM SOLUTION. FWS VWP SHOWING 50-55KTS AT 2-4KFT AGL...THUS EXPECT SOME STREAMER SHOWERS THIS MORNING WELL IN ADVANCE OF THE BOUNDARY. SIGNIFICANT CONVECTION SHOULD PRIMARILY IMPACT NW ZONES THIS MORNING. NEW 06Z NAM HAS TEMPERED DRYLINE MOVEMENT...BUT STILL EXPECT BOUNDARY TO HAVE PENETRATED WELL INTO CWA BY 18Z (NOON CST). SOME CONCERN THAT IF DRYLINE REACHES I-35 BY MIDDAY THAT AREAS WEST OF I-35 MAY SEE MINIMAL PRECIPITATION TODAY...FURTHER ENHANCING THE CRITICAL FIRE WEATHER CONDITIONS WEST OF THE BOUNDARY. RED FLAG WARNING HAS BEEN EXTENDED EAST TO INCLUDE SHERMAN/DENISON...DALLAS...WACO...AND TEMPLE/KILLEEN. BLOWING DUST MAY REACH FAR WESTERN ZONES LATE THIS AFTERNOON. WITH DEW POINTS IN THE 60S AND VIGOROUS MID-LEVEL WINDS...IT WOULD APPEAR TO BE A PRIME SEVERE WEATHER DAY EAST OF THE DRYLINE. NAM TYPICALLY HAS THE BEST HANDLE ON LOW-LEVEL FEATURES...THOUGH ITS EVOLUTION OF SFC LOW REMAINS THE SOUTHERN OUTLIER...SKIRTING THE RED RIVER. WITH ESTIMATED MLCAPES OF 600-800J/KG...RED RIVER VALLEY MAY HAVE A BRIEF WINDOW FOR SEVERE STORMS BEFORE DRYLINE AND TRAILING COLD FRONT QUICKLY CLOSE THE WINDOW. FOR AFTERNOON HOURS...SEVERE THREAT WILL BE CONFINED TO FAR EASTERN ZONES...WITH BEST INSTABILITY AND FORCING IN NE ZONES. WITH DYNAMICS OF DRYLINE BULGE AND STRONGLY VEERING 850MB WINDS...EXPECT CORRESPONDING VEERING OF SURFACE WINDS EAST OF THE DRYLINE. THIS WOULD MEAN TORNADO THREAT IS VERY LOW...AND SURGING WEST WINDS ABOVE THE MOIST BOUNDARY LAYER MAY LIMIT HAIL AND WIND THREAT ALTOGETHER. REGARDLESS...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE...AND HAVE INTRODUCED SEVERE IN AFTERNOON WX GRIDS FOR EASTERN TWO COLUMNS OF COUNTIES. SUNDAY MAY BE ANOTHER DAY WITH CRITICAL FIRE WEATHER CONDITIONS. HOWEVER...AT THIS TIME...IT APPEARS MAIN AREA OF CONCERN WILL REMAIN WEST OF CWA. BUT CONSIDERABLE UNCERTAINTY REMAINS WITH CONTINUING MODEL DISCREPANCIES...AS SLIGHT VARIATIONS IN TIMING WILL RESULT IN SIGNIFICANT DIFFERENCES IN SUNDAY FORECAST. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 75 40 61 47 77 / 60 5 0 5 10 WACO, TX 75 42 66 48 74 / 40 5 0 5 10 PARIS, TX 75 36 56 41 72 / 100 10 0 5 10 DENTON, TX 75 36 59 46 76 / 70 5 0 5 10 MCKINNEY, TX 74 36 59 44 73 / 70 5 0 5 10 DALLAS, TX 75 41 61 48 77 / 70 5 0 5 10 TERRELL, TX 74 40 61 46 72 / 70 5 0 5 10 CORSICANA, TX 75 41 64 48 74 / 60 5 0 5 10 TEMPLE, TX 74 42 68 48 76 / 40 5 0 5 10 MINERAL WELLS, TX 75 36 64 44 80 / 50 5 0 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR TXZ091>093-100>104-115>119-129>134-141>145-156>159. && 58/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 353 AM CST THU FEB 24 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 353 AM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF I-35. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. OTHERWISE...THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY...WITH THE BEST CHANCES BEING EAST OF I-35 THIS AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND WEST OF I-35 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE SUNDAY AND SUNDAY NIGHT. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF I-35 SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON EAST OF I-35.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1007 AM CST THU FEB 24 2011
TXZ119>121-241630-
DALLAS TX-ROCKWALL TX-KAUFMAN TX-
1007 AM CST THU FEB 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN DALLAS COUNTY
NORTHWESTERN KAUFMAN COUNTY
ROCKWALL COUNTY
CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...FATE...
FORNEY...HEATH...HUTCHINS...LANCASTER...MESQUITE...ROCKWALL...
ROWLETT...SEAGOVILLE...SUNNYVALE AND WILMER.
PEA-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
LAT...LON 3255 9665 3255 9671 3263 9692 3299 9653
3299 9642 3282 9627
TIME...MOT...LOC 1607Z 224DEG 43KT 3264 9675
42/MMThe Dallas/Ft Worth radar (KFWS), 53 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported near Grub Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278888.